Medical examiners often receive cases with limited medical history. Sometimes the medical history received is slightly skewed, or even incorrect. Here we describe a case which was initially referred to the Bexar County Medical Examiner's Office from a large community hospital as a case of zolpidem overdose. The deceased presented to the hospital with hypertension, elevated temperature, worsening bizarre behavior, and movement irregularities. While in the hospital, the decedent developed seizure-like activity and died approximately 15 hours after admission. A complete autopsy was performed and yielded no significant gross or histologic abnormalities. A full toxicologic analysis revealed therapeutic levels of citalopram and phenytoin. Zolpidem was not present. Further review of the decedent's medical history as well as information provided by the next of kin revealed that the deceased had been taking diazepam for several years but had recently been switched to alprazolam. The decedent had abruptly stopped taking the alprazolam approximately 4 days before admission when she ran out of the medication, after taking approximately 200 mg in a 6-day period. Given the inconsistent clinical presentation and the findings at autopsy, we suspect that she suffered from benzodiazepine withdrawal and not an overdose as initially reported. Although it is possible that the zolpidem, reportedly taken in the 12 hours before admission, masked the initial symptoms of withdrawal, the constellation of symptoms and signs at presentation are more consistent with benzodiazepine withdrawal than of zolpidem overdose. In this report, we emphasize to the forensic community that one must maintain a high index of suspicion for alternative explanations if the initial report does not seem to fit the presentation or autopsy findings. This case illustrates that although it may take some extra time and effort, further investigation into clinical history can prove crucial to obtaining the correct cause of death and manner of death. This is only the second case within the English literature of death because of benzodiazepine withdrawal.
From the *Department of Pathology, University of Colorado Denver, Aurora, CO; and †Bexar County Medical Examiner's Office, San Antonio, TX.
Manuscript received April 24, 2007; accepted July 25, 2007.
Reprints: Meredith A. Lann, MD, Department of Pathology-AIP, University of Colorado Denver, 12605 E. 16th Avenue, Rn 3026, Mailstop F768, Aurora, CO 80045. E-mail: firstname.lastname@example.org.